Burning in the chest, an upset stomach, burping, and nausea: these sensations are normal once in a while especially after having a spicy, oily, or heavy meal. It is not a disease, but a consequence of what we eat. The condition is called dyspepsia and is defined as pain in the upper abdomen. If dyspepsia is a regular occurrence, it can cause serious irritation or can be the sign of a more acute disease.
The following symptoms are quite common in dyspepsia. However, you might need to call a doctor if your pain becomes severe or is accompanied by black colored stools, loss of appetite, weight loss, and jaundice (a condition causing the eyes and skin to take on a yellow coloring).
Dyspepsia can cause symptoms of:
A burning sensation in the upper abdomen
Severe pain between the breastbone and navel
The symptoms of dyspepsia generally arise when you eat too much too quickly or have spicy or fatty foods. In addition, caffeine in chocolate and coffee, excessive carbonated beverages or alcohol, and smoking or taking aspirin can also bring about symptoms.
Other medical conditions have been known to cause dyspepsia as well, such as anxiety, emotional distress, swelling of the stomach called gastritis, swelling of the pancreas called pancreatitis, stomach cancer, peptic ulcers, acid reflux disease, and gallstones.
To diagnose dyspepsia, in addition to considering symptoms, the doctor might conduct stool tests and blood tests to see if there are underlying causes such as a peptic ulcer. The doctor can conduct an upper gastrointestinal endoscopy, in which a thin, flexible tube with a camera is passed through the mouth into the stomach to check for abnormalities.
An ultrasound might also reveal problems in the abdomen as it uses high-frequency sound waves to capture images of internal organs. An abdominal CT scan can also be done to get more detailed images of your abdomen.
Dyspepsia can most often be treated by medications. To combat dyspepsia, doctors will prescribe or suggest over-the-counter antacids first. Antacids neutralize the acid in the stomach and relieve the burning sensation in the upper abdomen. The most common antacids contain the drugs simethicone and magaldrate, however, note that some antacids can cause constipation and diarrhea.
Medications containing H2-receptor antagonists also reduce stomach acid. These drugs are available over the counter and work by blocking histamine2, which causes acid. Side effects of H2 receptor antagonists include constipation, diarrhea, nausea, vomiting, headache, and unusual bleeding.
If the dyspepsia is caused by a slow emptying of the stomach, then prescription medications called prokinetics can help. Prokinetics can contain the drug metoclopramide, which increases muscle action in the digestive tract. People who take these drugs frequently experience side effects such as anxiety, depression, drowsiness, weakness, and involuntary muscle spasms.
For people suffering from gastroesophageal reflux disease, when stomach acid goes back up the esophagus, doctors will suggest drugs containing proton pump inhibitors such as pantoprazole and omeprazole. These drugs help reduce stomach acid, but have side effects such as headaches, dizziness, cough, abdominal pain, gas, backaches, nausea, vomiting, diarrhea, and constipation.
If the bacterium known as helicobacter pylori is causing indigestion, doctors will prescribe antibiotics. Antibiotics can cause side effects such as fungal infections, diarrhea, and upset stomach. In addition, antidepressants can help reduce the sensation of physical pain. Antidepressants can cause side effects such as constipation, agitation, headaches, night sweats, and nausea.
You can prevent mild forms of dyspepsia by making healthy changes in your lifestyle. Eat meals slowly and chew properly. Try eating several small meals throughout the day instead of three large ones. In addition, avoid foods that trigger dyspepsia, such as spicy foods, coffee, alcohol, and carbonated beverages.
Beware of unhealthy weight gain, as it puts pressure on the abdomen, causing stomach acid to come back into the esophagus.
Those who smoke should quit because smoking can trigger dyspepsia. If medications such as aspirin are causing irritation to the stomach, stop taking them at once and report it to your doctor. It is also important to manage stress. Practice relaxation techniques such as deep breathing, yoga, and meditation to keep stress away.